Tornadoes · United States · Texas · 2022

EF2 tornado, De Berry to Waskom, Texas, December 13, 2022

From De Berry to Waskom, this EF2 tornado ran 9.2 miles across Panola and Harrison counties on December 13, 2022, touching down at 3:38 PM CST and reaching 460 yards wide. It killed nobody, and did $85,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
December 13, 2022
Touchdown
3:38 PM CST (21:38 UTC)
Lifted
3:52 PM CST (21:52 UTC)
On the ground
14 minutes
Path length
9.2 miles (14.7 km)
Path width
460 yards (421 m)
Deaths
0
Injuries
0
Property damage
$85,000
Counties
Panola and Harrison counties
Touchdown point
32.332, -94.215
Lift-off point
32.421, -94.099
Record number
2212131538-01

The damage survey

49 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong upper level low pressure system shifted northeast out of the Central Rockies across Eastern Colorado and Northwest Kansas during the day on December 13th, which allowed for surface low pressure to develop along an attendant cold front that extended south across Western Kansas into Western Oklahoma and Northwest Texas. Meanwhile, a tightening pressure gradient ahead of the front resulted in strong southerly low level winds across the Southern Plains and Lower Mississippi Valley, with an increase in warmer, more humid and unstable air spreading back north into East Texas and the Lower Mississippi Valley. Large scale forcing increased during the afternoon across East Texas ahead of the approaching upper trough, along a dry line that had mixed east ahead of the cold front. Thus, scattered showers and thunderstorms developed across much of East Texas, some of which became severe as they tapped the strongly sheared air mass in place and the better instability contributed from daytime heating. Several reports of damaging winds which downed trees were received across East Texas, and spawned an isolated tornado over Northern Panola and Southern Harrison Counties near the Elysian Fields community, before lifting prior to reaching Caddo Parish in Northwest Louisiana.

An EF-2 tornado with estimated maximum winds around 115 mph touched down in a forested area in Northern Panola County just west of County Road 3123, where approximately a couple hundred softwood trees were snapped and uprooted across an area around 460 yards wide. The tornado damage swath narrowed as it damaged a roof of a single family home off of County Road 312 and County Road 3123. The tornado continued to snap and uproot trees as it tracked across FM 31 and into Southern Harrison County near the Elysian Fields community.

This is a continuation of the Northern Panola County EF-2 tornado. This tornado weakened slightly to a strong EF-1 with estimated maximum winds near 110 mph as it entered Southern Harrison County near the Elysian Fields community, where it continued to snap and uproot trees before crossing Old Town Road south of FM 451. A few shingles were torn off of a roof of a single family home along Old Town Road, before the tornado crossed FM 451 near CR 1212 just west of Elysian Fields High School, where it paralleled CR 1214 as it continued to snap and uproot trees, and damaged the roof of an outbuilding and destroyed another. The tornado then crossed FM 9 where it damaged a two story home, removing large portions of the roof before lifting shortly thereafter upon crossing a private road just southeast of FM 9.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Dec 13, 2:21 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 13, 2:21 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
221 PM CST Tue Dec 13 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 128 PM CST Tue Dec 13 2022

At the start of this short-term, severe weather should be ongoing
in our portions of NW LA and SW AR. While an isolated supercell
can not be ruled out during this timeframe, the main thinking is
that the storms would have formed in to a line, moving east across
the region. Given the shear and wind profiles, damaging winds and
tornadoes will continue to be the primary threats with this line
of thunderstorms. Large hail, and the previously mentioned
hazards, will also remain a threat with any supercell activity.
The severe threat should begin to diminish after midnight, with
the chance for general thunder remaining as the line fully exits
the region.

Behind this line of thunderstorms, winds will briefly decouple for
a period of time into the morning hours, which should allow for
some patchy fog to form, and remain across the region into late
morning. The full cold front passage won't take place until
tomorrow afternoon, which will allow for a slight increase in
shower chances, as the front taps the last remaining moisture
across the region. The true drop in temperatures will also come
during the overnight hours on Wednesday, as the skies clear and
winds decouple allowing for radiational cooling, alongside the
cold air advection moving into the region.

/44/

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 128 PM CST Tue Dec 13 2022

The biggest story of the long-term forecast period will be the
considerably cooler and below normal temperatures. A large and deep
upper trough will gradually lift northward from the Upper
Mississippi River Valley and into the Great Lakes by Friday
afternoon. Strong west-northwesterly flow overhead should help to
drive a reinforcing cold front across the region late Thursday.
Mostly clear skies, light winds, and the additional cold air
advection should allow sub-freezing temperatures to spread southward
across the forecast area for Thursday night/Friday morning. Most
locations along and north of Interstate 20 should fall below
freezing. Southeast Oklahoma and adjacent portions of Southwest
Arkansas will likely cool into the upper 20s. Cold air advection
won't be overly strong, but it will be sufficient to continue the
cooling trend through Saturday night when overnight lows should fall
below freezing across most of the forecast area.

A dry forecast is expected until the weekend. On Saturday, a
shortwave trough will rapidly move east across the Southern Plains
towards the Southeast CONUS. This trough should provide enough
ascent for a few scattered showers across Louisiana and East Texas
south of Interstate 20 during the day Saturday. If the precip begins
before sunrise Saturday, a brief window of very light snow could be
mixed with the rain across Deep East Texas early in the morning, but
currently thinking is that the precip will not begin until mid to
late morning after temperatures warm a few degrees, which should
keep the precip all liquid.

There is still considerable uncertainty for Sunday through Tuesday.
More ascent is expected to spread over the area Sunday night and
especially early Monday as another fast-moving shortwave trough
emerges from the Southern Rockies. Low-level southerly flow should
result in more moisture availability compared to Saturday.  Another
shortwave will emerge on the Southern High Plains late Sunday and
into Monday. Thermal profiles may be cold enough to support the
possibility of a wintry mix Monday morning across portions of
Southeast Oklahoma, and Southwest and South Central Arkansas. One of
the biggest factors leading to the uncertainty is the presence of
southeasterly surface winds and the lack of good cold air advection.
The GFS and ECMWF also show considerably disagreement regarding
onset timing. Given the uncertainty and time range involved, it's
too early for any specifics regarding potential accumulations.
However, there does appear to be at least a chance for wintry precip
in the forecast.

CN

&&

.AVIATION...
(18Z TAFS)
Issued at 1041 AM CST Tue Dec 13 2022

Conditions are quickly going to deteriorate across our terminals,
as a line of severe thunderstorms begins to approach the region.
Look for drops in both ceilings and visibility as heavy
thunderstorms move over terminals, with drops into LIFR category
possible. However, have mostly maintained MVFR/IFR conditions,
with amendments as needed.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  62  39  57 /  70  50   0   0
MLU  58  64  39  58 / 100  80   0   0
DEQ  44  58  32  51 /  10  30   0   0
TXK  49  60  37  54 /  30  50   0   0
ELD  49  58  35  54 /  90  60   0   0
TYR  50  62  38  57 /  20  40   0   0
GGG  50  62  37  57 /  30  40   0   0
LFK  54  64  38  61 /  70  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....09
AVIATION...44
Hazardous weather outlook, Dec 13, 2:34 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
234 PM CST Tue Dec 13 2022

ARZ050-051-059-060-070-TXZ097-108>112-124>126-136>138-149>151-141200-
Sevier-Howard-Little River-Hempstead-Miller-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-
234 PM CST Tue Dec 13 2022

...TORNADO WATCH 582 IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...This afternoon and tonight.

Severe weather will be possible across the entire ArkLaTex this
afternoon into this evening as potentially dangerous supercell
thunderstorms embedded within a squall line move east across the
region. All modes of severe weather will be possible with damaging
winds, tornadoes, and locally heavy rainfall being the main threats
followed by large hail as a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freeze conditions may be possible mainly north of I-20 from
Friday morning through Sunday morning.

A wintry mix is possible across portions of Southeast Oklahoma and
Southwest and South Central Arkansas late Sunday into Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through tonight.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ152-153-165>167-141200-
Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby-
Angelina-San Augustine-
234 PM CST Tue Dec 13 2022

...TORNADO WATCH 583 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana
and east Texas.

.DAY ONE...This afternoon and tonight.

Severe weather will be possible across the entire ArkLaTex this
afternoon into this evening as potentially dangerous supercell
thunderstorms embedded within a squall line move east across the
region. All modes of severe weather will be possible with damaging
winds, tornadoes, and locally heavy rainfall being the main threats
followed by large hail as a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freeze conditions may be possible mainly north of I-20 from
Friday morning through Sunday morning.

A wintry mix is possible across portions of Southeast Oklahoma and
Southwest and South Central Arkansas late Sunday into Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through tonight.

OKZ077-TXZ096-141200-
McCurtain-Red River-
234 PM CST Tue Dec 13 2022

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freeze conditions may be possible mainly north of I-20 from
Friday morning through Sunday morning.

A wintry mix is possible across portions of Southeast Oklahoma and
Southwest and South Central Arkansas late Sunday into Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

09

In the hours before

Special weather statement, Dec 13, 12:07 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1207 PM CST Tue Dec 13 2022

TXZ096-097-109>112-131830-
Cass TX-Camp TX-Bowie TX-Red River TX-Morris TX-Titus TX-
1207 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northwestern Cass,
Bowie, Morris, eastern Titus, north central Camp and southeastern Red
River Counties through 1230 PM CST...

At 1206 PM CST, Doppler radar was tracking a strong thunderstorm over
Us 259 And I 30 Intersection, or 14 miles southeast of Boxelder,
moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant, New Boston, Hooks, De Kalb, Naples, Maud, Omaha, Red
Lick, Cason, Us 259 And I 30 Intersection, Cookville, Rocky Branch,
Dalby Springs, Leary, Almont, Spring Hill, Beaverdams, Lydia, Roeder
and Harvard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.

&&

LAT...LON 3368 9469 3368 9459 3365 9459 3366 9455
      3363 9457 3364 9452 3362 9453 3364 9445
      3360 9447 3358 9438 3354 9438 3359 9424
      3356 9425 3356 9419 3358 9422 3359 9418
      3353 9409 3298 9484 3307 9499
TIME...MOT...LOC 1806Z 225DEG 62KT 3329 9476

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 13, 1:15 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
115 PM CST Tue Dec 13 2022

TXZ111-112-125-126-138-131945-
Upshur TX-Harrison TX-Cass TX-Marion TX-Morris TX-
115 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northwestern Marion,
southwestern Cass, northwestern Harrison, northeastern Upshur and
southeastern Morris Counties through 145 PM CST...

At 114 PM CST, Doppler radar was tracking a strong thunderstorm near
Ore City, or 10 miles east of Gilmer, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hughes Springs, Lone Star, Ore City, Diana, Cedar Springs and
Avinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for northeastern
Texas.

&&

LAT...LON 3275 9489 3291 9473 3291 9472 3310 9453
      3294 9442 3275 9461 3271 9464 3266 9475
      3266 9476 3264 9478
TIME...MOT...LOC 1914Z 222DEG 45KT 3279 9477

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Dec 13, 1:33 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
133 PM CST Tue Dec 13 2022

TXZ136-137-150-132000-
Gregg TX-Smith TX-Rusk TX-
133 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of eastern Smith,
northwestern Rusk and south central Gregg Counties through 200 PM
CST...

At 132 PM CST, Doppler radar was tracking a strong thunderstorm over
Overton, or 12 miles northwest of Henderson, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longview, Kilgore, Overton, New London, Arp, Rolling Meadows, Monroe
and Laird Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for northeastern
Texas.

&&

LAT...LON 3217 9499 3224 9506 3247 9482 3235 9468
TIME...MOT...LOC 1932Z 227DEG 38KT 3224 9498

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Dec 13, 1:43 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
143 PM CST Tue Dec 13 2022

TXZ166-167-132015-
Sabine TX-San Augustine TX-
143 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of east central San
Augustine and northwestern Sabine Counties through 215 PM CST...

At 143 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rosevine, or 21 miles north of Ebenezer, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Rosevine, Bronson and Sexton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 9414 3157 9397 3159 9393 3159 9392
      3160 9392 3149 9375 3127 9405
TIME...MOT...LOC 1943Z 218DEG 36KT 3133 9406

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Dec 13, 1:51 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
151 PM CST Tue Dec 13 2022

ARZ070-TXZ097-112-132030-
Miller AR-Cass TX-Bowie TX-
151 PM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of northern Miller, Cass
and southeastern Bowie Counties through 230 PM CST...

At 151 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wake Village to 7 miles northwest of
Berea. Movement was northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Texarkana, Atlanta, Wake Village, Nash, Linden, Queen City, Redwater,
Maud, Fouke, Bivins, Ravanna, Genoa, Brightstar, Kildare, Fairview,
Avinger, Mount Pleasant, Bloomburg, Douglassville and Domino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas...and northeastern Texas.

&&

LAT...LON 3349 9373 3288 9414 3288 9465 3344 9428
TIME...MOT...LOC 1951Z 243DEG 46KT 3337 9408 3284 9451

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 13, 2:31 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
231 PM CST Tue Dec 13 2022

LAZ001-TXZ112-126-138-132115-
Caddo LA-Harrison TX-Cass TX-Marion TX-
231 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northwestern Caddo
Parish, eastern Marion, southeastern Cass and northeastern Harrison
Counties through 315 PM CST...

At 231 PM CST, Doppler radar was tracking a strong thunderstorm near
Woodlawn, or 8 miles northwest of Marshall, moving northeast at 50
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vivian, Jefferson, Hosston, Rodessa, Smithland, McLeod, Lodi,
Woodlawn, Gray and Nesbitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas...and northeastern Texas. A Tornado Watch also remains in
effect until 1000 PM CST for northwestern Louisiana.

&&

LAT...LON 3254 9443 3266 9455 3306 9409 3289 9388
TIME...MOT...LOC 2031Z 227DEG 42KT 3263 9444

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

9.6 hours before the tornado, 40 km from the path. December 13, 2022.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 0 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2022-12-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 296 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Marshall (ASL), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 31 km away, was scanning. The volume nearest the touchdown began at 21:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of December 13, 2022

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 1312:13 AM CSTUnratedBeckham, OK0.240
December 134:24 AM CSTEF1Stephens, OK0.350$3,000
December 134:51 AM CSTEF2Grady, OK0.650$75,000
December 135:27 AM CSTEF2McClain, OK4.9300$80,000
December 135:35 AM CSTEF2Eastland, TX11.1355
December 135:46 AM CSTEF0Pottawatomie, OK0.630$5,000
December 135:55 AM CSTEF1Garvin, OK4.2100$5,000
December 136:10 AM CSTEF0Parker, TX1.150
December 136:31 AM CSTEF1Palo Pinto, TX3.7230
December 136:59 AM CSTEF2Wise, TX9.73702
December 137:00 AM CSTEF0Parker, TX0.750
December 137:34 AM CSTEF1Erath, TX0.744
December 137:44 AM CSTEF0Cooke, TX0.4150$30,000
December 138:10 AM CSTEF0Tarrant, TX0.825$50,000
December 138:14 AM CSTEF1Tarrant, TX0.240$1,000
December 138:18 AM CSTEF0Tarrant, TX0.325$1,000
December 138:34 AM CSTEF1Tarrant, TX1.940
December 138:42 AM CSTEF1Tarrant, TX3.11505
December 138:49 AM CSTEF1Tarrant, TX0.8100
December 139:47 AM CSTEF2Collin, TX17.62252
December 1310:12 AM CSTEF1Hunt, TX6.650
December 1310:45 AM CSTEF2Lamar, TX10.2200
December 134:36 PM CSTEF2Caddo Parish, LA3.570022$500,000
December 138:23 PM CSTEF3Union Parish, LA9.150014$1.2 million
December 1310:19 PM CSTEF1Franklin Parish, LA11.3300$270,000
December 1310:26 PM CSTEF1Rapides Parish, LA2.7100$40,000
December 1310:31 PM CSTEF1Rapides Parish, LA7.3150$75,000
December 1311:12 PM CSTEF2Sharkey, MS1.12503$1.0 million
December 1311:21 PM CSTEF2Issaquena, MS10.3400$410,000
December 1311:56 PM CSTEF1Humphreys, MS3.1200$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.